Adding supplements to your routine can be a great way to fill nutrient gaps in your diet and support a number of functions, from digestion to metabolism. However, it is still important to exercise caution when taking any supplement. It turns out that many options can have dangerous side effects, especially when taken in high doses. This includes a popular and very common choice: niacin.
Niacin, aka B3, offers its fair share of benefits, including lowering cholesterol. But while generally safe at recommended doses, this supplement can also become dangerous if you take too much. To find out some of the potential side effects, we spoke to nutritionist Lisa Richards, creator of The Candida Diet. She told us that redness of the skin, digestive problems, liver damageAnd high blood sugar are all risks to consider. Find all his expertise below.
Below, we’ll dive into some of the major risks of high doses of niacin, as noted by Richards.
Redness of the skin
“High doses of niacin, usually above the recommended daily intake, can cause flushing of the skin, characterized by redness, itching and stinging,” warns Richards. According to her, this effect is more common with immediate-release niacin supplements than with extended-release ones.
Digestive problems are another common side effect of taking too much niacin. Richards cites stomach upset, nausea, vomiting, and diarrhea among issues to consider. Keep in mind that other factors can also impact your digestion, including the food you eat.
Although rare, one of the most dangerous potential side effects of niacin is liver damage. According to Richards, “extremely high doses of niacin, especially from supplements, can cause liver toxicity.” Ouch! For this reason, she says, “regular monitoring of liver function is important when using high-dose niacin supplements.”
High blood sugar
Finally, Richards tells us that niacin could also impact your blood sugar. “Niacin can raise blood sugar, especially in people with diabetes,” she explains. As with your liver, she adds, “Close blood sugar monitoring is necessary when using niacin supplements.” Fortunately, there are several habits you can put into place to manage your blood sugar.
The bottom line
Although niacin can be dangerous in high doses, potentially causing these side effects, it is generally safe when taken with caution. As with any supplement, it’s always important to speak with your doctor before adding niacin to your regimen and follow the guidelines to ensure you’re taking safe doses.
LEARN MORE: 3 Ineffective Supplements That Experts Say Do Nothing For Gut Health